Advertisement

Epilepsy, psychiatric drug taken in pregnancy may cause developmental delays

Pregnant

women who take valproate sodium, a widely used psychiatric and

Advertisement
epilepsy

medication (sold under the commercial names Depakote, Depakene and Depacon) run a higher risk than women who take other anti-seizure drugs that the child exposed in utero to the medication will suffer developmental delays, the

FDA

Thursday.

The medication, used to control

seizures

and

migraine headaches

and in treatment of

bipolar disorder

and other psychiatric illnesses, is one of four epilepsy medications, including carbamazepine (Tegretol or Carbatrol), phenytoin (Dilantin or Phenytek) and lamotrigine (Lamictal) whose safety to developing fetuses has been under a microscope in recent years. While uncontrolled

could pose far greater risks to fetuses, all four medications are suspected of raising the risk of major malformations, including neural tube defects, in babies exposed in utero. But valproate sodium has emerged with some consistency as possibly the least safe for pregnant women to take, according to recent studies.

Advertisement

The

suggesting that valproate sodium was more harmful than the remaining three to developing fetuses emerged in 2006, and a

published in the New England Journal of Medicine found that at 3 years old, children born to mothers who had use valproate sodium during their pregnancy had IQs averaging eight points lower than the mean of 100. That study also found that the higher the dose of valproate sodium a woman took during pregnancy, the more negatively affected her baby's intellectual function was.

In issuing its warning, the FDA urged neurologists,

psychiatrists

and gynecology/obstetrics specialists to consider other medications with better records of safety when treating women of childbearing age. At the same time, the agency warned women who could become pregnant and are taking valproate sodium or its derivatives not to discontinue their medication without first to consulting a medical professional.

Advertisement
Advertisement